Alert archive / Michigan / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 103, NWS Detroit, MI

July 31, 2012Bay County, Midland County, Michigan

NWS Detroit, MI issued this severe thunderstorm warning at Jul 31, 2012, 1:10 AM EDT for Bay County, Midland County, Michigan. It was in force for 30 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 31, 2012, 1:10 AM EDT (05:10 UTC)
Expired
Jul 31, 2012, 1:40 AM EDT
In force
30 min
Issued by
NWS Detroit, MI
Area
Storm-based polygon
Hail
1.0 in
Wind
60.0 mph

Counties Bay County, MI, Midland County, MI

The radar

The Detroit radar (KDTX), 129 km from the middle of the area, began a volume at 05:13 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Detroit, MI (KDTX), launched 00:00Z, 5.2 hours before the alert went out and 128 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Detroit, MI at 00:00Z on 2012-07-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 30 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Detroit, MI at 00:00Z on 2012-07-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 28 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
30 J/kg
Mixed-layer CIN
-170 J/kg
Mixed-layer LCL
2207 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
28 m²/s²
0-3 km storm-relative helicity
61 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

416 
WUUS53 KDTX 310510
SVRDTX
MIC017-111-310615-
/O.NEW.KDTX.SV.W.0103.120731T0510Z-120731T0615Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
110 AM EDT TUE JUL 31 2012

THE NATIONAL WEATHER SERVICE IN DETROIT/PONTIAC HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BAY COUNTY IN SOUTHEAST MICHIGAN...
  MIDLAND COUNTY IN SOUTHEAST MICHIGAN...

* UNTIL 215 AM EDT

* AT 104 AM EDT...DOPPLER RADAR INDICATED A LINE OF SEVERE
  THUNDERSTORMS CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND DAMAGING
  WINDS UP TO 60 MPH.  THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM BEAVERTON TO OIL CITY...AND MOVING EAST AT 30 MPH.

* SEVERE THUNDERSTORMS WILL BE NEAR...
  EDENVILLE AROUND 115 AM EDT.
  HOPE AND SANFORD AROUND 120 AM EDT.
  AVERILL AROUND 125 AM EDT.
  BOMBAY AROUND 130 AM EDT.
  BENTLEY AND MOUNT FOREST AROUND 135 AM EDT.
  WILLARD AND CRUMP AROUND 145 AM EDT.

THE WARNING INCLUDES AREAS SURROUNDING THESE LOCATIONS...
  SANFORD...            PINCONNING...         OIL CITY...
  MIDLAND...            LINWOOD...            KAWKAWLIN...
  ESSEXVILLE...         EDENVILLE...          COLEMAN...
  BENTLEY...            BAY CITY...           AUBURN...

PRECAUTIONARY/PREPAREDNESS ACTIONS...

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS.

&&

LAT...LON 4382 8459 4383 8417 4400 8417 4400 8405
      4392 8403 4391 8390 4388 8392 4387 8391
      4381 8391 4375 8394 4368 8391 4365 8386
      4363 8374 4360 8370 4357 8370 4356 8461
TIME...MOT...LOC 0509Z 270DEG 28KT 4393 8439 4366 8450
WIND...HAIL 60MPH 1.00IN

$$

DG
1 follow-up statement
352 
WWUS53 KDTX 310540
SVSDTX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
140 AM EDT TUE JUL 31 2012

MIC017-111-310548-
/O.CAN.KDTX.SV.W.0103.000000T0000Z-120731T0615Z/
MIDLAND MI-BAY MI-
140 AM EDT TUE JUL 31 2012

...THE SEVERE THUNDERSTORM WARNING FOR BAY AND MIDLAND COUNTIES IS
CANCELLED...

THE LINE OF STORMS WHICH PROMPTED THE WARNING HAS WEAKENED BELOW
SEVERE LIMITS...AND NO LONGER POSES AN IMMEDIATE THREAT TO LIFE OR
PROPERTY.  

HOWEVER...GUSTY WINDS TO 40 MPH...VERY HEAVY RAINFALL AND FREQUENT
LIGHTNING ARE STILL EXPECTED WITH THE STRONGEST THUNDERSTORMS WITHIN 
THIS LINE DURING THE NEXT HOUR OR SO.

LAT...LON 4382 8459 4383 8417 4400 8417 4400 8405
      4392 8403 4391 8390 4388 8392 4387 8391
      4381 8391 4375 8394 4368 8391 4365 8386
      4363 8374 4360 8370 4357 8370 4356 8461
TIME...MOT...LOC 0538Z 270DEG 28KT 4393 8408 4366 8419

$$

DG

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Detroit, MI wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 31, 1:00 AM EDT, 10 minutes earlier.

Area forecast discussion, Jul 31, 1:00 AM EDT, 10 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
100 AM EDT TUE JUL 31 2012

.AVIATION...

//DISCUSSION...

THUNDERSTORM POTENTIAL ACCOMPANYING A COLD FRONTAL PASSAGE TONIGHT
THROUGH TUESDAY AFTERNOON THE MAIN CONCERN FOR AVIATION INTERESTS
THIS TAF PERIOD. A COUPLE OF SMALL CONVECTIVE CLUSTERS WILL SHIFT
ACROSS LOWER MICHIGAN IN ADVANCE OF THIS FRONT EARLY THIS MORNING.
GIVEN RADAR TRENDS...WITH NORTHERN CLUSTER ON THE DOWNTREND AND
SOUTHERN CLUSTER SHIFTING SOUTH...WILL PRECLUDE A SPECIFIC MENTION
THROUGH DAYBREAK FOR ALL BUT KMBS. MAY HAVE TO MAKE A "GAME-TIME"
DECISION FOR THIS NORTHERNMOST TERMINAL AS CONVECTION BRUSHES VERY
CLOSE BY TO THE NORTH. A GREATER POTENTIAL WILL EXIST AT DTW/PTK
ON TUESDAY AS THE COLD FRONT DROPS THROUGH SOUTHEAST MICHIGAN.
SOUTH TO SOUTHWEST PRE- FRONTAL WINDS WILL EXIST...BEFORE VEERING
TO NORTHWEST WITH THE FRONTAL PASSAGE LATE TUESDAY. CEILINGS WILL
REMAIN ABOVE 5K FT OUTSIDE OF ANY THUNDERSTORM.

//DTW THRESHOLD THREATS...

* MEDIUM CONFIDENCE IN THUNDERSTORMS DEVELOPING TUESDAY
AFTERNOON...LOW CONFIDENCE ON EXACT TIMING AND COVERAGE.

&&

.PREV DISCUSSION...ISSUED 323 PM EDT MON JUL 30 2012

SHORT TERM...TONIGHT

INCREASED MIXING DEPTHS/MAX TEMPS CLIMBING INTO THE MID/UPPER 80S
HAVE ALLOWED DEW PTS TO FALL INTO THE UPPER 50S TO AROUND 60 ACROSS
MOST OF SOUTHEAST MICHIGAN. THUS...THERE IS JUST MODEST MIXED LAYER
CAPE TO WORK WITH (AROUND 500 J/KG)...PER 18Z SPC MESOSCALE
ANALYSIS. STILL...THE CU FIELD IS A BIT AGITATED ACROSS EASTERN
SECTIONS WHERE THERE IS LOW LEVEL CONVERGENCE DUE TO THE BACKED FLOW
OFF THE LAKES...ALONG WITH THE INCREASED SURFACE MOISTURE
(ONZ/MTC)...AND STILL WILL NOT RULE OUT AN ISOLATED CELL POPPING UP
DURING THE REMAINDER OF THE DAYLIGHT HOURS.

SFC DEW PTS WILL RECOVER INTO AT LEAST THE LOWER 60S TONIGHT AHEAD
OF A COLD FRONT...AND WITH AT LEAST SOME MID CLOUDS SPILLING
OVER...COUPLED WITH MODEST SOUTHWEST WINDS...LOOKING AT ELEVATED
MINS IN THE 65 TO 70 DEGREE RANGE. EVEN WITH THE LOW LEVEL MOISTURE
RECOVERY THIS EVENING...LIKELY NOT SUFFICIENT TO OVERCOME
CAP/THERMAL RIDGE AT 850 MB (18 C AT 850 MB) MOVING IN. WILL HAVE TO
WAIT FOR 6 HR HEIGHT FALLS ARRIVING OVERNIGHT...WITH POTENTIAL
COMPLEX/ACTIVITY DEVELOPING OVER WISCONSIN ARRIVING TOWARD SUNRISE.
WILL BE CARRYING MODERATE CHANCE POPS NORTHWEST TO LOW CHANCE
SOUTHEAST.

LONG TERM...TUESDAY THROUGH MONDAY

12Z MODELS CONTINUE TO SUGGEST THAT THE MAIN SHORTWAVE JUST
NORTHWEST OF LAKE SUPERIOR WILL MOVE NORTH OF THE AREA EARLY ON
TUESDAY. STILL THERE WILL BE THE COLD FRONT MOVING THROUGH THE
FORECAST AREA WITH SOME DECENT 850-700 MB FGEN AND DEFORMATION.
COMBINE THIS THE MLCAPES OF 1500-2000 J/KG AND WOULD EXPECT
SCATTERED SHOWERS AND STORMS. MUCH OF THAT MLCAPE WILL DEPEND ON THE
AMOUNT OF MORNING SUNSHINE ESPECIALLY FOR THE DET AREA. WITH ENOUGH
MORNING SUN...HIGH TEMPS COULD REACH TO NEAR 90 AND WITH DEW POINTS
IN THE MID 60S AND THOSE MLCAPES WOULD BE REALIZED. THE BEST CHANCES
WILL BE IN THE MORNING FOR THE TRI CITIES AREA AS THE COLD FRONT
SHOULD BE THROUGH BY NOON.  6KM SHEAR IS ONLY EXPECT TO REACH AROUND
20KTS WITH MOST OF THAT IN THE LOWEST HALF OF THE HODOGRAPH. THAT
MIGHT LEAD TO SOME BRIEF ORGANIZATION TO THE CONVECTION...BUT
OVERALL WOULD EXPECT JUST AN ISOLATED THREAT OF SEVERE WEATHER.

FRONT WILL CLEAR THE FORECAST AREA BY/AROUND 00Z. WILL HAVE A DRY
FORECAST FOR TUESDAY NIGHT. 850 MB TEMPS DROP TO 13C WHICH YIELDS
DELTA T OF 8C OR 9C. WITH A MOIST NNE FLOW BEHIND THE FRONT...EXPECT
SOME LAKE STRATUS OFF OF LAKE HURON...WITH THE BEST CHANCES OF
OVERCAST CONDITIONS CLOSER TO THE LAKE.

FLOW BECOMES NORTHWEST EARLY ON WEDNESDAY AS THE 850 MB TEMPS SLOWLY
WARM. THAT SHOULD LEAD TO A FAIRLY QUICK DISSIPATION OF THE LAKE
STRATUS. ANY CU THAT FORMS FROM THAT LEFT OVER MOISTURE WILL ALSO
DISSIPATE THROUGH THE AFTERNOON AS WE BOTH ADVECT DRIER AIR AND MIX
TO DRIER LEVELS. WITH THE EXPECTATION OF MORE SUN ON
WEDNESDAY...JUST LIKE THE ENTIRE SUMMER...WILL LEAN TOWARD THE
WARMER MET GUIDANCE ON WEDNESDAY.

MAY GET SOME DEBRIS CI FROM UPPER MI CONVECTION FROM LATE WEDNESDAY
NIGHT AND INTO THURSDAY MORNING. THEN AS THE NEXT SHORTWAVE MOVES
TOWARD THE STATE ON THURSDAY AFTERNOON...MORE CI IS EXPECTED. THIS
WILL HAVE AN AFFECT ON TEMPS. 12Z UKMET AND NAM INDICATE A DECENT
ELEVATED MIX LAYER MOVING OVER LOWER MICHIGAN...WITH THE POTENTIAL
TO MIX TO 750 MBS.  850 MB TEMPS WARM TO 22C. THIS COULD PRODUCE A
SOLID MID 90 DAY ON THURSDAY...BUT THE AMOUNT OF CI WILL TEMPER THAT
TO AROUND 90.

FOR LATE THURSDAY...THERE IS A GOOD SHORTWAVE THAT WILL MOVE OVER
LOWER MI WITH A LEFT FRONT EXIT REGION OF A JET MAX. DEEP DYNAMIC
SUPPORT WITH THIS FEATURE AND A COLD FRONT THAT MOVES INTO SOUTHERN
LOWER MI. HOWEVER...WILL LEAN TOWARD THE UKMET AND NAM DRIER
SOLUTION. AS BOUNDARY LAYER MOISTURE IS ALMOST NON-EXISTENT.
INSTEAD WILL PUSH THE CHANCES OF STORMS BACK INTO THURSDAY NIGHT AND
FRIDAY AS THE FRONT STALLS OVER THE FORECAST AREA AND MOISTURE
INCREASE ALONG IT.

A MUCH STRONGER SYSTEM IS FORECAST ON ALL THE MODELS TO MOVE THROUGH
THE GREAT LAKES REGION LATER IN THE WEEKEND.  SOME TRENDING TOWARD
THIS SYSTEM ARRIVING LATER. SHOULD BE ENOUGH SHORTWAVE RIDGING AHEAD
OF IT FOR A MOSTLY DRY DAY ON SATURDAY. WITH MORE DRY CONDITIONS
ANOTHER RUN AT OR ABOVE 90 SEEMS TO BE POSSIBLE FOR SATURDAY.
SATURDAY NIGHT AND SUNDAY WILL HAVE THE NEXT CHANCES OF STORMS WITH
THE COLD FRONT PASSAGE.

MARINE...

WIND AND WAVES LOOK TO REMAIN ON THE LOW SIDE OVER THE NEXT SEVERAL
DAYS. THE ONLY CAUSE FOR CONCERN IS A COLD FRONT MOVING THROUGH THE
CENTRAL GREAT LAKES LATE TONIGHT INTO TOMORROW...TRIGGERING
SCATTERED SHOWERS AND THUNDERSTORMS. MOSTLY CLEAR SKIES WILL RETURN
FOR WEDNESDAY AS HIGH PRESSURE SETTLES OVER THE AREA.

&&

.DTX WATCHES/WARNINGS/ADVISORIES...
MI...NONE.
LAKE HURON...NONE.
LAKE ST CLAIR...NONE.
MI WATERS OF LAKE ERIE...NONE.

&&

AVIATION.....DG
SHORT TERM...SF
LONG TERM....RBP
MARINE.......SF

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).
Hazardous weather outlook, Jul 30, 3:04 PM EDT, 10 hours 6 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
304 PM EDT MON JUL 30 2012

MIZ047>049-053>055-060>063-068>070-075-076-082-083-310800-
MIDLAND-BAY-HURON-SAGINAW-TUSCOLA-SANILAC-SHIAWASSEE-GENESEE-LAPEER-
ST. CLAIR-LIVINGSTON-OAKLAND-MACOMB-WASHTENAW-WAYNE-LENAWEE-MONROE-
304 PM EDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
MICHIGAN.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND THROUGH THE
OVERNIGHT AS A WEAK SHORTWAVE TRACKS THROUGH THE AREA. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT WILL BE CAPABLE OF
PRODUCING HEAVY RAIN. STORM MOTION WILL BE SOUTHEAST AT 20 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SERIES OF SHORTWAVE DISTURBANCES ASSOCIATED WITH GENERALLY WEAK
COLD FRONTS WILL BRING THE CHANCE OF THUNDERSTORMS TUESDAY...
THURSDAY NIGHT AND FRIDAY...AND THEN AGAIN SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

LCZ422-423-460-LEZ444-LHZ361>363-421-422-441>443-462>464-310800-
ST. CLAIR RIVER-DETROIT RIVER-LAKE ST. CLAIR-
MICHIGAN WATERS OF LAKE ERIE FROM DETROIT RIVER TO NORTH CAPE MI-
LAKE HURON FROM 5NM EAST OF MACKINAC BRIDGE TO PRESQUE ISLE LT
BEYOND 5 NM OFF SHORE-
LAKE HURON FROM PRESQUE ISLE LIGHT TO STURGEON POINT MI BEYOND 5NM
OFF SHORE-
LAKE HURON FROM STURGEON POINT TO ALABASTER MI BEYOND 5NM OFF SHORE-
OUTER SAGINAW BAY SW OF ALABASTER TO PORT AUSTIN MI TO INNER SAGINAW
BAY-INNER SAGINAW BAY SW OF POINT AU GRES TO BAY PORT MI-
PORT AUSTIN TO HARBOR BEACH MI-HARBOR BEACH TO PORT SANILAC MI-
PORT SANILAC TO PORT HURON MI-
LAKE HURON FROM PORT AUSTIN TO HARBOR BEACH BEYOND 5NM OFF SHORE-
LAKE HURON FROM HARBOR BEACH TO PORT SANILAC BEYOND 5NM OFF SHORE-
LAKE HURON FROM PORT SANILAC TO PORT HURON BEYOND 5NM OFF SHORE-
304 PM EDT MON JUL 30 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF LAKE ERIE...LAKE
HURON AND LAKE ST CLAIR.

.DAY ONE...TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS THIS EVENING AND THROUGH THE
OVERNIGHT AS A WEAK SHORTWAVE TRACKS THROUGH THE AREA. THESE
THUNDERSTORMS ARE NOT EXPECTED TO BE SEVERE...BUT WILL BE CAPABLE OF
PRODUCING HEAVY RAIN. STORM MOTION WILL BE SOUTHEAST AT 20 MPH.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY

A SERIES OF SHORTWAVE DISTURBANCES ASSOCIATED WITH GENERALLY WEAK
COLD FRONTS WILL BRING THE CHANCE OF THUNDERSTORMS TUESDAY...
THURSDAY NIGHT AND FRIDAY...AND THEN AGAIN SATURDAY NIGHT AND SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

RBP

YOU CAN OBTAIN YOUR LATEST NATIONAL WEATHER SERVICE FORECASTS ONLINE
AT WWW.WEATHER.GOV/DETROIT (ALL LOWER CASE).

In the hours before

Special weather statement, Jul 31, 12:25 AM EDT, 45 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE DETROIT/PONTIAC MI
1225 AM EDT TUE JUL 31 2012

MIZ047-048-310545-
BAY-MIDLAND-
1225 AM EDT TUE JUL 31 2012

...SIGNIFICANT WEATHER ADVISORY...

AT 1223 AM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS ALONG A BROKEN LINE EXTENDING FROM 26 MILES
NORTHWEST OF PINCONNING TO 29 MILES WEST OF COLEMAN...MOVING EAST AT
40 MPH.

WINDS GREATER THAN 45 MPH...FREQUENT CLOUD TO GROUND LIGHTNING AND
VERY HEAVY RAIN ARE POSSIBLE WITH THE STRONGEST OF THESE STORMS.

* THUNDERSTORMS WILL BE NEAR...
  COLEMAN BY 1240 AM EDT...
  EDENVILLE BY 1245 AM EDT...
  BENTLEY BY 1250 AM EDT...
  OIL CITY BY 1255 AM EDT...
  SANFORD AND PLEASANT VALLEY BY 100 AM EDT...
  PINCONNING BY 105 AM EDT...
  MIDLAND BY 115 AM EDT...

GUSTY WINDS MAY CAUSE SMALL OBJECTS SUCH AS TRASH BINS TO BLOW
AROUND. STAY AWAY FROM HIGH OBJECTS OUTDOORS SUCH AS TREES. SEEK
SHELTER IN A STURDY STRUCTURE UNTIL THESE STORMS HAVE PASSED.

DG

The office that day

Everything else NWS Detroit, MI issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 31, 12:19 AM EDTSpecial Marine WarningDTX101 min
Jul 31, 2:41 AM EDTSevere Thunderstorm WarningDTXGenesee, Saginaw, Shiawassee64 min
Jul 31, 3:56 PM EDTSmall Craft AdvisoryDTX18 hr

Nearby

Severe Thunderstorm Warnings in Michigan, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.